Minnesota, 2015

Hail in Minnesota, May 17, 2015

May 17, 2015 · NWS MPX · 3 events in 2 counties and zones

Several thunderstorms developed Sunday afternoon, May 17th in southern Minnesota, and moved rapidly northward. A few storms produced up to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed Sunday afternoon, May 17th in southern Minnesota, and moved rapidly northward. A few storms produced up to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 12:25 PM CST, 10 minutes earlier.

Area forecast discussion, May 17, 12:25 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT SUN MAY 17 2015

.UPDATE...

SKIES ARE CLEARING OUT ACROSS THE AREA LATE THIS MORNING AS A
PRONOUNCED MID-LEVEL DRY SLOT TODAY. BIGGEST CHANGE SEEN WITH THE
SEVERE THREAT TODAY IS IT IS NOT LOOKING AS GREAT. THE BIGGEST
REASON IS INSTABILITY LOOKS MARGINAL TODAY...WITH MLCAPES
LARGELY STAYING UNDER 1000 J/KG. THE BIGGEST ISSUE IS WE HAVE
BROAD FORCING WITH THE UPPER WAVE MOVING ACROSS THE REGION WITH AN
UNCAPPED ENVIRONMENT. THE LIMITED CAPPING MEANS AS SOON AS A
LITTLE BIT OF INSTABILITY IS ACHIEVED...CONVECTION WILL BE
INITIATED...WHICH WILL QUICKLY START TO CONSUME ANY CAPE PRESENT.
GIVEN THE LOW LEVEL WIND FIELDS...STRONG WINDS WILL LIKELY BE THE
MAIN THREAT...WITH THE TORNADO THREAT INCREASING SOME THIS
AFTERNOON AS O-1KM INCREASES AHEAD OF THE EWRD ADVANCING COLD
FRONT.

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT SUN MAY 17 2015

AN ACTIVE WEATHER DAY IS AHEAD...AS A NEARLY STACKED LOW PRESSURE
SYSTEM PIVOTS ACROSS WESTERN/NORTHERN MINNES0TA.

THE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT BLOSSOMED OVER MO/IA
WILL LIFT NORTH ACROSS SOUTHERN/CENTRAL MN THIS MORNING. BY
18Z...THE BULK OF THE FORECAST AREA SHOULD BE EXPERIENCING A LULL
IN THE ACTIVITY AS SAID CONVECTION LIFTS INTO NORTHERN MN. THE
ASSOCIATED CONVECTIVE DEBRIS /CLOUD COVER/ MAY INITIALLY HINDER
THUNDERSTORM REDEVELOPMENT...BUT AN IMPRESSIVE PUNCH OF PV
ADVECTION WILL LIFT INTO CENTRAL/EASTERN MN BY MID AFTERNOON. MID
LEVEL DRYING IS FORECAST TO WORK INTO SOUTHEAST/EAST CENTRAL MN
THIS AFTERNOON AS WELL...WHICH SHOULD YIELD ADEQUATE SCATTERING
OF THE LOW CLOUDS TO TRIGGER SUFFICIENT ATMOSPHERIC
DESTABILIZATION IN THE WARM SECTOR OVER OUR AREA. SUPERCELL
THUNDERSTORM MODE LOOKS LIKELY...GIVEN THE EXTENT OF DEEP LAYER
SHEAR...AND SFC-3KM PARAMETER VALUES ILLUSTRATE A THREAT FOR
TORNADOES...EVEN THOUGH THE WARM FRONT IS NORTH OF THE AREA. THE
PRIMARY WINDOW FOR SEVERE STORMS LOOKS TO OCCUR BETWEEN 18Z AND
23Z...WITH THE HIGHEST THREAT AREA BEING LOCATIONS ALONG/EAST OF
THE INTERSTATE 35 CORRIDOR. HEAVY RAINFALL WILL BE POSSIBLE AGAIN
TODAY IN THE STRONGER STORMS...ALTHOUGH IT WILL OCCUR PRIMARILY
EAST OF WHERE THE HIGHER TOTALS OCCURRED ON SATURDAY...SO DO NOT
HAVE STRONG FLOODING CONCERNS ABOVE AND BEYOND GENERAL PONDING
ISSUES.

HIGH TEMPS TODAY WILL LIKELY BE THE HIGHEST WE WILL SEE THROUGH
THE NEXT WEEK...WITH HIGHS TOPPING OUT IN THE 70S. LOWS TONIGHT
WILL SNEAK INTO THE UPPER 30S ACROSS WEST CENTRAL MN....WITH 40S
ELSEWHERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 405 AM CDT SUN MAY 17 2015

THE EXTENDED PERIOD CAN BE CHARACTERIZED AS MAINLY DRY AND
UNSEASONABLY COOL FOR AT LEAST THE FIRST TWO DAYS /MONDAY AND
TUESDAY/...WITH POSSIBLY MORE PRECIPITATION BY NEXT WEEKEND.

MONDAY MORNING THE INTENSE SFC LOW WILL BEGIN TO FILL AND MOVE OFF
TO THE NORTHEAST ACROSS THE NORTHERN GREAT LAKES. WRAP AROUND
MOISTURE WILL BE CONFINED TO CENTRAL/NORTHERN MN WHERE THE HIGHEST
POPS WILL BE LOCATED. HOWEVER...SOME SPRINKLES COULD MOVE INTO
SOUTHERN MN/WC WI DUE TO COLD AIR ALOFT AND RESIDUAL MOISTURE NEAR
THE AREA.

STANDARD 85H/92H TEMPERATURE ANOMALIES ARE 2-4 BLW NORMAL BY
MONDAY/MONDAY NIGHT WHICH TRANSLATES TO SFC TEMPS NEARLY 20-30
DEGREES BELOW NORMAL. EVEN THE GEFS/NAEFS MEAN 85H TEMPS RETURN
INTERVAL BASED ON CLIMATOLOGY /1985 - 2012/ ARE ONCE EVERY 10 YEARS
FOR THESE TYPE OF TEMPS FOR MID MAY. EVEN SOME AREAS IN THE
NORTHERN PLAINS ARE OUTSIDE CLIMATOLOGY NORMS WHICH MEANS SOME
RECORD LOWS ARE POSSIBLE EARLY NEXT WEEK BASED ON THE AMOUNT OF
CLOUD COVER AND SFC WINDS.

THE MEAN UPPER FLOW WILL BE WEST/NW ACROSS THE UPPER MIDWEST
AS AN UPPER RIDGE HOLDS ACROSS WESTERN CANADA...AND AN UPPER LOW
BUILDS SOUTHWARD ACROSS HUDSON BAY BY MIDWEEK. THE MEAN UPPER FLOW
ACROSS THE WESTERN AND SOUTHERN PART OF THE CONUS WILL BE MORE
PROGRESSIVE WITH SEVERAL STORM SYSTEMS AFFECTING THAT REGION. NOT
UNTIL LATE IN THE EXTENDED PERIOD...POSSIBLY AS LATE AS
SATURDAY/SUNDAY WILL WE GET INTO A MORE PROGRESSIVE FLOW FROM
THE SW AS THE UPPER RIDGE BREAKS DOWN IN WESTERN CANADA AND AN UPPER
LOW MOVES INLAND INTO THE SW CONUS. TEMPS WILL SLOWLY MODERATE BY
THE END OF THE WEEK WITH 60S/70S MOVING BACK INTO THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 125 PM CDT SUN MAY 17 2015

LIKE THE IDEA OF THE HRRR...WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON AS THE STACKED LOW MOVES
THROUGH MN WITH MARGINAL INSTABILITY BUT VIRTUALLY NO CIN. DECIDED
TO CONTINUE TREND OF HANDLING THIS SCENARIO WITH VC GROUPS AND
EXTENDED TEMPO GROUPS FOR THUNDER. HAVE HIGH CONFIDENCE IN STORMS
OCCURRING...JUST LOW CONFIDENCE ON TIMING/TRACKS OF THE NUMEROUS
STORMS THAT ARE EXPECTED. AS WE GET BEHIND THE COLD FRONT...LOW
STRATUS BACK OVER THE DAKOTAS WILL SWING THROUGH...WITH TIMING ON
ITS ARRIVAL NOT TOO DIFFERENT BETWEEN THE HRRR/SREF/NAM/LAMP...SO
MAIN ISSUE WITH THAT IS MORE HOW LOW WILL IT BE AS OPPOSED TO WHEN
WILL THOSE CLOUDS GET TO EACH AIRPORT. MAIN CHANGE MADE TO THE
PREVIOUS TAF WAS TO GO WITH MORE WINDS GIVEN STRENGTH OF MIXED
LAYER WINDS ON NAM SOUNDINGS...WOULD NOT BE SURPRISED TO SEE SOME
WIND GUSTS IN WRN MN TONIGHT THROUGH MON MORNING GET INTO THE 40S
KTS.

KMSP...ALREADY SEEING SHOWERS BUBBLE UP AT 18Z...AND THINKING
THIS THEME OF SCT SHOWERS/STORMS WILL BE WITH US THROUGH ABOUT 1Z.
TEMPO GROUP FOR THUNDER IS BASED ON WHEN THE HRRR BRINGS THE
GREATEST COVERAGE OF STORMS THROUGH. ALSO HAVE HIGH CONFIDENCE IN
MVFR CIGS RETURNING TONIGHT. THOUGH HAVE KEPT CIGS ABOVE 017...MAY
CIGS GET DOWN BETWEEN 010-015 DURING THE MORNING ON MONDAY. WINDS
COULD ALSO BE PROBLEMATIC MONDAY MORNING...WITH STRONG CROSS
WINDS EXPECTED IN THE EARLY MORNING BEFORE WINDS CONTINUE TO VEER
MORE TOWARD A 300 DIRECTION IN THE AFTERNOON.

/OUTLOOK FOR KMSP/
TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS.
WED...VFR. WINDS NNE 5 KTS.
THU...VFR. WINDS NNW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, May 17, 11:51 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT SUN MAY 17 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1251 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. THE BEST CHANCE FOR SEVERE WEATHER IS IN EASTERN
MINNESOTA AND WESTERN WISCONSIN WHERE HAIL AND DAMAGING WINDS ARE
POSSIBLE. IN ADDITION...THERE IS A THREAT FOR TORNADOES TODAY. THE
STORMS TODAY WILL BE MOVING FAST...SO THE WEATHER IN YOUR AREA
COULD CHANGE QUICKLY. STAY TUNED TO THE FORECAST TODAY AND FOR ANY
POTENTIAL WATCHES OR WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 6:55 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 AM CDT SUN MAY 17 2015

MNZ055>058-065-171330-
KANDIYOHI-SWIFT-MEEKER-CHIPPEWA-RENVILLE-
755 AM CDT SUN MAY 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MEEKER...
SOUTHERN KANDIYOHI...CHIPPEWA...SOUTHEASTERN SWIFT AND NORTHEASTERN
RENVILLE COUNTIES...

AT 754 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WATSON TO NEAR FAIRFAX...AND MOVING NORTH AT 45
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...MONTEVIDEO...OLIVIA...CLARA CITY...RENVILLE...FAIRFAX...
HECTOR...BIRD ISLAND...RAYMOND...KERKHOVEN...PRINSBURG AND COSMOS.

LAT...LON 4536 9578 4496 9467 4450 9469 4499 9578
TIME...MOT...LOC 1254Z 173DEG 74KT 4502 9574 4456 9474

ADL
Local storm report, May 17, 8:32 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     HECTOR                  44.74N 94.71W
05/17/2015                   RENVILLE           MN   TRAINED SPOTTER

            A TREE WAS REPORTED DOWN ALONG WITH SHINGLES BLOWN OFF OF
            A ROOF.

&&

ADL
Special weather statement, May 17, 8:38 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT SUN MAY 17 2015

MNZ041>043-047>049-055-171530-
STEARNS-MORRISON-DOUGLAS-POPE-SWIFT-TODD-STEVENS-
938 AM CDT SUN MAY 17 2015

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN STEARNS...STEVENS...
POPE...NORTHWESTERN MORRISON...DOUGLAS...TODD AND NORTHERN SWIFT
COUNTIES...

AT 934 AM CDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BENSON...TO SAUK CENTRE...TO LITTLE FALLS MOVING NORTH AT 45
MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS OR RIGHT
AFTER THE SHOWERS COME TO AN END.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LITTLE FALLS...MORRIS...SAUK CENTRE...MELROSE...LONG
PRAIRIE...BENSON...STAPLES...GLENWOOD...OSAKIS...STARBUCK AND
BROWERVILLE.

LAT...LON 4636 9467 4631 9455 4633 9443 4623 9440
      4616 9438 4615 9420 4555 9489 4527 9558
      4526 9612 4541 9612 4542 9625 4573 9626
      4576 9625 4576 9576 4611 9577 4611 9515
      4637 9515
TIME...MOT...LOC 1434Z 177DEG 49KT 4631 9423 4583 9481 4524 9615

CLF
Local storm report, May 17, 8:51 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND DMG AVON                    45.61N 94.45W
05/17/2015                   STEARNS            MN   PUBLIC

            REPORT OF DAMAGE TO TREES AND POWER LINES FROM WIND GUSTS
            BEHIND A LINE OF SHOWERS.

&&

ADL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kandiyohi

When
May 17, 12:35 PM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
45.120, -95.050

Hail, Meeker

When
May 17, 2:06 PM CST
Where
Meeker County, 0.49 mi E of Darwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.100, -94.410

Hail, Meeker

When
May 17, 2:08 PM CST
Where
Meeker County, 1.2 mi NE of Darwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.110, -94.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566454, 566455, 566456.